Metformin is the most widely prescribed drug for patients with type 2 diabetes mellitus and the first-line pharmacological option as supported by multiple international guidelines, yet a rather large proportion of patients cannot tolerate metformin in adequate amounts because of its associated gastrointestinal (GI) adverse events (AEs). GI AEs typically encountered with metformin therapy include diarrhoea, nausea, flatulence, indigestion, vomiting and abdominal discomfort, with diarrhoea and nausea being the most common. Although starting at a low dose and titrating slowly may help prevent some GI AEs associated with metformin, some patients are unable to tolerate metformin at all and it may also be difficult to convince patients to start metformin again after a bout of GI AEs. Despite this clinical importance, the underlying mechanisms of the GI intolerance associated with metformin are poorly known. In the present review, we discuss: the epidemiology of metformin-associated GI intolerance and its underlying mechanisms; genotype variability and associated factors affecting metformin GI intolerance, such as comorbidities, co-medications and bariatric surgery; clinical consequences and therapeutic strategies to overcome metformin GI intolerance. These strategies include appropriate titration of immediate-release metformin, use of extended-release metformin, the promise of delayed-release metformin and gut microbiome modulators, as well as alternative pharmacological therapies when metformin cannot be tolerated at all. Given the available data, all efforts should be made to maintain metformin before considering a shift to another drug therapy.
Keywords: gastrointestinal intolerance; metformin; microbiota; type 2 diabetes mellitus.
© 2016 John Wiley & Sons Ltd.